Kansas, 2017

Flash Flooding and Hail in Kansas, May 31, 2017

May 31, 2017 · NWS GLD · 22 events in 3 counties and zones

A supercell thunderstorm moved southward across Northwest Kansas producing flash flooding, hail up to hen egg size, and damaging winds. The largest hail reported was in north of Goodland and in southeast Sherman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$126,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A supercell thunderstorm moved southward across Northwest Kansas producing flash flooding, hail up to hen egg size, and damaging winds. The largest hail reported was in north of Goodland and in southeast Sherman County. The slow movement of the storm and heavy rainfall caused flash flooding across northern Sherman County including flooding the South Beaver Creek and many roads. Estimated wind gusts up to 90 MPH rolled a camper trailer, blew down a cottonwood tree, and uprooted a pine tree in Goodland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 31, 4:45 PM CST, 10 minutes earlier.

Area forecast discussion, May 31, 4:45 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
445 PM MDT Wed May 31 2017

.SHORT TERM...(This evening through Thursday)
Issued at 219 PM MDT Wed May 31 2017

A nearly stationary boundary is positioned from northwest to
southeast across the forecast area this afternoon.  North of this
boundary, east-southeasterly surface flow is pooling dewpoints in
the lower to mid 50s while temperatures are rising into the lower to
middle 80s this afternoon.  This will create an axis of instability
this afternoon that may help feed any thunderstorms that develop in
the convergent area in the vicinity of the surface boundary. There
is currently little to no convective inhibition present, although
convective development is currently being limited by the subsidence
aloft from the large ridge in place over the Rockies and western
portions of the high plains.  As storms move off the Rockies and
over the plains, they may also tap into the instability present over
far northeast Colorado and then continue eastward along the axis of
instability through the evening hours.  Expect the favored area of
development to lift northeast out of the area by 08Z with dry
conditions to continue persisting through the remainder of the
overnight hours and through the day on Thursday as the axis of the
upper ridge moves east over the high plains.  Damaging winds and
hail are possible with any of the stronger storms that develop.

.LONG TERM...(Thursday night through Wednesday)
Issued at 155 PM MDT Wed May 31 2017

THE PERIOD STARTS OUT WITH AN UPPER RIDGE AXIS OVER THE CENTRAL HIGH
PLAINS. THIS WILL INFLUENCE THE REGION WITH DRY AND WARM CONDITIONS
THROUGH THE MORNING. BY THE START OF THE AFTERNOON, THE RIDGE WILL
BREAK DOWN AND BE REPLACE BY AN OPEN WAVE WITH CONVECTION ASSOCIATED
WITH IT. THERE LOOKS TO BE MODERATE TO STRONG INSTABILITY. THIS WILL
AID IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. GIVEN THE
AMOUNT OF INSTABILITY, CANNOT RULE OUT A SEVERE STORM OR TWO DURING
FRIDAY AFTERNOON AND EARLY SATURDAY MORNING.

SATURDAY RIDGING BUILDS IN FROM THE WEST AS A DEEP TROUGH SITUATED
OVER THE GREAT LAKES REGION AND ANOTHER JUST OFF THE PACIFIC
NORTHWEST COAST. THE MODELS ARE SHOWING THIS PATTERN LASTING OVER
THE REST OF THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. IT
ALSO LOOKS LIKE IT WILL ALLOW MOISTURE TO BE ADVECTED IN FROM THE
SOUTHEAST ON SUNDAY.

MONDAY AFTERNOON THE RIDGE STARTS TO BREAKS DOWN ALLOWING SHORTWAVE
TROUGHS TO MOVE INTO THE CENTRAL HIGH PLAINS. THIS WILL PRODUCE A
CHANCE OF THUNDERSTORMS STARTING MONDAY AFTERNOON AND EVENING AND
LASTING THE REST OF THE EXTENDED AS THE UPPER LEVEL LOW WITH ITS
ASSOCIATED FRONT MOVES CLOSER TO THE REGION. AT THIS TIME IT IS TOO
EARLY TO TELL WHAT SEVERE POTENTIAL WILL BE. THE MODELS ARE SHOWING
THE HIGHEST INSTABILITY ON THE SOUTHWESTERN EDGE OF THE TRI STATE
REGION ON WEDNESDAY. THIS COULD EASILY SHIFT OVER OUR REGION DURING
THE NEXT FEW MODEL RUN.

TEMPERATURES LOOK TO BE ABOVE NORMAL THROUGH MONDAY. THEN EXPECT
NEAR NORMAL TEMPERATURES ON TUESDAY AND WEDNESDAY.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 445 PM MDT Wed May 31 2017

KGLD, vfr conditions expected through the period. Will have a
chance of thunderstorms near/over the terminal from taf issuance
through about 03z as a weather disturbance moves across the area.
Winds generally from the southeast 10-15kts but could be variable
and quite gusty around any thunderstorms. From 04z-08z winds from
the southeast near 10kts. From 09z-17z winds from the south around
10kts. After 18z winds increase from the south 15-20kts with
higher gusts.

KMCK, vfr conditions expected from taf issuance through about 07z
then again after 14z. From 08z-13z warm front and saturated
boundary layer moisture looks to create ifr cigs and possibly some
reductions in visibility with winds from the east under 10kts.
Otherwise could see thunderstorms near/over the terminal from
01z-03z with gusty winds and reduced visibilities. Winds from taf
issuance through about 02z from the east gusting 20-25kts.
Otherwise winds from the east to southeast under 10kts through the
rest of the period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, May 31, 10:36 AM CST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1036 AM MDT Wed May 31 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1036 AM MDT Wed May 31 2017 /1136 AM CDT Wed May 31 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a marginal risk of severe thunderstorms across the Central
High Plains Region this afternoon and evening. The primary focus
will be north of a line from Benkelman Nebraska to Hill City Kansas.
Large hail and damaging winds will be the main threats with any of
the stronger storms that may develop.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There will be a marginal risk for severe thunderstorms Sunday
afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The radar

The Goodland radar (KGLD), 47 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

9 hail, 8 thunderstorm wind, 5 flash flood. Local standard time, as filed.

Hail, Cheyenne

When
May 31, 4:55 PM CST to 5:15 PM CST
Where
Cheyenne County, 1.08 mi NW of St Francis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.781, -101.814

Hail up to dime size is still occurring after 20 minutes of nickel size hail.

Hail, Cheyenne

When
May 31, 5:00 PM CST to 5:23 PM CST
Where
Cheyenne County, 1.18 mi E of St Francis
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.770, -101.778

Hail started off around nickel size then grew to quarter size and is still falling. Hail is covering the ground.

Flash Flood, Cheyenne

When
May 31, 6:35 PM CST to 9:35 PM CST
Where
Cheyenne County, 12.18 mi SSE of St Francis Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.587, -101.713

Rainfall amounts of up to four inches in a couple hours occurred. The rapid runoff quickly filled the channel of the Little Beaver Creek not long after the heavy rain began. Water was reported over Highway 27 at the Little Beaver Creek.

Flash Flood, Cheyenne

When
May 31, 6:35 PM CST to 9:35 PM CST
Where
Cheyenne County, 12.54 mi SSE of St Francis Arpt to 12.45 mi SSE of St Francis Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.588, -101.695

Rainfall amounts of up to four inches in a couple hours occurred. The rapid runoff quickly filled the channel of the Little Beaver Creek not long after the heavy rain began. Water was reported over CR 20 south of the CR 20/CR B intersection at the Little Beaver Creek.

Hail, Sherman

When
May 31, 6:16 PM MST
Where
Sherman County, 0.26 mi S of Goodland Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
39.366, -101.701

Hail stones of dime to nickel size accompanied the severe wind gusts.

Thunderstorm Wind, Sherman

When
May 31, 6:19 PM MST to 6:25 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

Dime to nickel size hail also occurred with the wind gusts.

Thunderstorm Wind, Sherman

When
May 31, 6:22 PM MST
Where
Sherman County, 0.98 mi WNW of Caruso
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.335, -101.797

Hail, Sherman

When
May 31, 6:24 PM MST
Where
Sherman County, 0.53 mi E of Goodland
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.350, -101.710

Thunderstorm Wind, Sherman

When
May 31, 6:24 PM MST
Where
Sherman County, 0.53 mi NNE of Goodland
Measured
78 kt (90 mph) estimated gust
Property damage
$26,000
Reported by
Public
Coordinates
39.357, -101.716

Near the hospital a 30 ft. camper trailer was rolled three times, including rolling over a privacy fence and a shed. A large cottonwood tree was also blown over and a pine tree was uprooted on the hospital campus.

Hail, Sherman

When
May 31, 6:26 PM MST
Where
Sherman County, 3.21 mi SE of Goodland
Measured
1.75 in hail
Reported by
Public
Coordinates
39.322, -101.672

Thunderstorm Wind, Sherman

When
May 31, 6:28 PM MST to 6:30 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

Thunderstorm Wind, Sherman

When
May 31, 6:30 PM MST
Where
Sherman County, 3.1 mi WSW of Edson
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
39.316, -101.605

Three irrigation pivots were blown over.

Flash Flood, Sherman

When
May 31, 6:30 PM MST to 9:00 PM MST
Where
Sherman County, 3.05 mi N of Goodland Arpt
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.414, -101.708

Rainfall rate was so high water was running into the basement of the house.

Hail, Sherman

When
May 31, 6:32 PM MST
Where
Sherman County, 3.05 mi N of Goodland Arpt
Measured
2 in hail
Reported by
NWS Employee
Coordinates
39.414, -101.708

Hail, Sherman

When
May 31, 6:35 PM MST
Where
Sherman County, 6.55 mi SSW of Edson
Measured
1.75 in hail
Reported by
Public
Coordinates
39.242, -101.596

Flash Flood, Cheyenne

When
May 31, 7:35 PM CST to 10:35 PM CST
Where
Cheyenne County, 11.91 mi SW of Bird City Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.599, -101.676

Rainfall amounts of up to four inches in a couple hours occurred. The rapid runoff quickly filled the channel of the Little Beaver Creek not long after the heavy rain began. Water was reported over CR 21 at the Little Beaver Creek.

Thunderstorm Wind, Sherman

When
May 31, 6:36 PM MST to 6:40 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

Hail, Sherman

When
May 31, 6:45 PM MST
Where
Sherman County, 12.32 mi SSE of Edson
Measured
2 in hail
Reported by
Public
Coordinates
39.164, -101.466

Hail was just a little over two inches in diameter.

Thunderstorm Wind, Sherman

When
May 31, 6:45 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

Thunderstorm Wind, Sherman

When
May 31, 6:53 PM MST to 6:55 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

Hail, Logan

When
May 31, 8:10 PM CST to 8:40 PM CST
Where
Logan County, 5.6 mi NW of Mc Allaster
Measured
1.25 in hail
Reported by
Public
Coordinates
39.065, -101.462

During this time 0.88 inches of rain also fell.

Flash Flood, Cheyenne

When
May 31, 8:35 PM CST to 11:35 PM CST
Where
Cheyenne County, 10.64 mi SSW of Bird City Arpt to 10.63 mi SSW of Bird City Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.601, -101.638

Rainfall amounts of up to four inches in a couple hours occurred. The rapid runoff quickly filled the channel of the Little Beaver Creek after the heavy rain began. Water was reported over CR 23 at the Little Beaver Creek north of the CR 23/CR C intersection.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701763, 701765, 702042, 702045, 701985, 701979, 701980, 701766, 701978, 701768, 701982, 701987, 701988, 701767, 701986, 702048, 701983, 701770, 701981, 701984, 701772, 702055.